To view original article click here
Apr 30, 2014
By Hope Gillette
Garcinia Cambogia (HCA) made headlines in 2013 when it popped up on the market as an herbal weight-loss supplement. At the time, when taken at the advised dose, there were very few known side-effects to taking this supplement, but the last year has revealed there may be a group of people who should avoid this herb.
According to it’s initial information, Garcinia Cambogia, like most herbal supplements was not recommended for pregnant or nursing women, largely due to the fact very little research on the product existed.
Some sources indicated people who had Alzheimer’s disease or dementia as well as individuals on cholesterol-lowering drugs should not take HCA.
In some instances, individuals with dementia have had symptoms worsen while on Garcinia Cambogia extract, and people on certain prescription drugs increase the risk for muscle degeneration and rhabdomyolysis.
But a new case study has emerged suggesting there may be a group of people who should avoid this supplement–people who are taking antidepressants.
The revelation came with the case of a 35-year-old woman in Oregon who presented at her local hospital with symptoms of elevated heart rate and blood pressure, sweating, stuttering, and involuntary muscle spams in her foot.
Doctors determined her malady was the result of serotonin toxicity, a condition that occurs when the neurotransmitter serotonin is too high within the body.
A mix of antidepressants and Garcina Cambogia can be a serious risk. (Shutterstock photos)
The patient was noted to be taking a Garcinia Cambogia supplement as well as an antidepressant for two or three months prior to the incident.
Both Garcinia Cambogia and certain antidepressants known as SSRIs have been linked to increased levels of serotonin in the body.
“I am hesitant to label it [Garcinia Cambogia] as a dangerous supplement, because until we see more than one case, we want to make sure that this actually is something that is going to occur,” said Dr. Robert Hendrickson, one of the authors of the case report, to Live Science.
“If I had a family member or a patient who was considering starting Garcinia and they were on an SSRI, I would recommend that they don’t do it for now.”
The woman involved in the case study had previously been treated for a serotonin toxicity issue while on another antidepressant.
At the time, she failed to mention to her doctor that she was also taking HCA, so the attending physician simply switched her to a medication less likely to increase serotonin levels dramatically.
“The question is whether this person was uniquely susceptible to this problem, or if this is a bigger problem,” Hendrickson said.
“And I suspect, over the next year or two, if this is a bigger problem — given the number of people taking Garcinia — we will see if there are a lot more people with this toxicity.”
Experts indicate that this single incident can’t be considered indicative of the majority of the population on antidepressants; however, individuals taking antidepressants should be aware there is the potential for danger.
More research is needed to see how Garcinia Cambogia affects people taking certain medications.
Hendrickson cautions that the garcinia cambogia factor in this case may be completely incidental, or it is possible that something else was in the supplement the woman was taking.
Unlike pharmaceutical products, herbal supplements are not regulated by the FDA. It is possible for dosages to vary bottle-to-bottle, or for supplements to contain unsafe substances.
SEE ALSO: Lemon detox diet: Weight loss or health?